Kansas, 2008

Blizzard in Kansas, January 9 to 10, 2008

January 9 to 10, 2008 · NWS DDC · 1 event in 1 county or zone

A deepening low pressure system at the surface formed over central Kansas during the early morning hours of Thursday, January 10th. This brought strong northwest winds of 30 to 35 mph to much of central Kansas for a 6 to 10 hour period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A deepening low pressure system at the surface formed over central Kansas during the early morning hours of Thursday, January 10th. This brought strong northwest winds of 30 to 35 mph to much of central Kansas for a 6 to 10 hour period. A small band of snow developed in the Hays area (Ellis Co) about midnight Wednesday night. Since this area had just received a light covering of snow the night before, this new snow had little surface to stick to and just blew across the surface. Strong northwest winds resulted in blowing snow and near white-out conditions. Several accidents were reported in and near Hays with cars sliding off the road, and multiple power outages were reported in both Hays and Victoria from downed power lines. These low visibilities did not last too long (3-4 hours), but did lead to accidents and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 3:15 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jan 9, 3:15 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CST WED JAN 9 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES TONIGHT AND
TEMPERATURES THROUGH FRIDAY.

THE 12Z UA ANALYSIS SHOWED A PROGRESSIVE SHORTWAVE TROUGH MOVING
THROUGH THE INTERMOUNTAIN WEST THIS MORNING. THIS WAVE WAS SHOWING
A TENDENCY TO DIG SOME MORE GIVEN THE 80 METER HEIGHT FALLS
LOCATED OVER KFGZ. A 100 KNOT SPEED MAX WAS LOCATED OVER THE FOUR
CORNERS REGION WHILE A STRONGER 150 KNOT JET WAS MOVING ONSHORE
IN THE WEST, BEHIND THE TROUGH. THESE FEATURES WERE PICKED UP
PRETTY WELL BY THE 12Z MODEL INITIALIZATIONS.

THE NAM, GFS AND UKMET ALL BRING THE VORT MAX WITH THIS SYSTEM OUT
ACROSS THE TEXAS PANHANDLE OVERNIGHT. THERE WILL BE A BAND OF
DECENT FRONTOGENETICAL FORCING MOVING OUT OVERNIGHT. THE FLY IN
THE OINTMENT WILL BE AVAILABLE MOISTURE. MODEL SOUNDINGS ONLY SHOW
A BRIEF PERIOD OF SATURATION LATER TONIGHT WITH THE BEST MOISTURE
OVER NORTHERN SECTIONS OF THE CWA. THE GOING FORECAST HAS CHANCE
POPS IN THE NORTHERN CWA MAINLY BETWEEN 06-09Z WITH SLIGHT CHANCE
POPS OVER THE REMAINDER OF THE CWA TONIGHT AND WILL KEEP THIS
INTACT. WILL ALSO KEEP THE MENTION OF EITHER RAIN OR SNOW AS MODEL
SOUNDINGS SHOW THAT PRECIP COULD START OUT AS RAIN AND THEN CHANGE
OVER AS THE TEMPERATURE WET BULBS DOWN.

THE SYSTEM SHOULD BE THROUGH THE DDC CWA BY 12Z. ANY LINGERING
CLOUDS SHOULD BE RAPIDLY EXITING THE AREA BY 15Z AS THE WAVE
CONTINUES EAST. EXPECT TO SEE WINDY CONDITIONS FROM THE NORTHWEST
FOR A TIME ON THURSDAY. DECENT LOW LEVEL MIXING SHOULD HELP BOOST
TEMPERATURES BACK INTO THE MID 40S. TEMPERATURES SHOULD FALL INTO
THE UPPER TEENS TO LOW 20S TOMORROW NIGHT AS WE DECOUPLE UNDER
MOSTLY CLEAR SKIES. FRIDAY LOOKS LIKE A MILD DAY WITH WESTERLY
WINDS AT 10 TO 15 MPH. HIGHS COULD CLIMB INTO THE 50S BUT
TEMPERATURES COULD BE HELD BACK SOME DEPENDING ON HOW THICK THE
HIGH CLOUDINESS IS THAT WILL BE INCREASING THROUGH THE DAY IN
ADVANCE ON ANOTHER APPROACHING WEAK WAVE.

DAYS 3-7...

THE MAIN FORECAST DILEMMA FOR DAYS 3 TO 7 ARE LOW POPS AS VARIOUS
WAVES CROSS OR COME NEAR TO THE CWA.  KEPT LOW 10-15 POPS GOING FOR
RAIN OR SNOW FRIDAY NIGHT INTO SATURDAY.  AM NOT TOO EXCITED ABOUT
ANY MEASURABLE PRECIP THEN AS THE MAIN LIFT AND UPPER SUPPORT WILL
BE NORTH OF OUR AREA.  DO EXPECT A SHOT OF COLD AIR TO FILTER IN
SATURDAY...MAKING SUNDAY ONE OF THE COLDEST DAYS IN THE EXTENDED.
THEN WE SHOULD SEE A GRADUAL WARM UP EACH DAY THROUGH TUESDAY AS
WARM AIR FLOWS NORTH AHEAD OF THE NEXT COLD FRONTAL SYSTEM.  THIS
SYSTEM WILL DIVE DOWN TUESDAY NIGHT...BRING A CHANCE OF SNOW WITH
IT.  THE LATEST RUNS OF BOTH THE GFS(12Z) AND ECMWF(00Z) ARE
BRINGING AN UPPER LOW DOWN THE HIGH PLAINS AND CUTTING IT OFF IN THE
SOUTHERN KANSAS REGION.  THE ECMWF CUTS THE WED LOW OFF TO THE EAST
OF S.W. KANSAS...WHILE THE GFS IS DIGGING THE TROUGH DEEPER AND
ALMOST CUTTING IT OFF IN THE AZ/TX BORDER AREA.  IF THIS OCCURS AND
THE SYSTEM EJECTS NORTHEAST...WE COULD SEE SOME SNOW SURE.  FOR
NOW...INSTALLED 20 POPS ACROSS ALL OF THE CWA FOR LATE TUESDAY INTO
WEDNESDAY.  THERE IS PLENTY OF TIME TO ADJUST THIS FORECAST BEFORE
THAT TIME FRAME GETS HERE...EITHER SOONER OR LATER...OR HIGHER OR
LOWER ON POPS.  WE WILL HAVE TO WAIT AND SEE.

.AVIATION...

VFR CIGS AND VSBYS WILL ACCOMPANY BREEZY SOUTH WINDS THROUGH
SUNSET.  AFTER 03Z MVFR CIGS WILL MOVE IN AS STRATOCU CLOUDS MOVE
FROM THE WEST TO EAST.  AFTER 07Z...THERE IS SLIGHT CHANCE FOR 4SM
-S AND BKN015 IN THE KHYS TAF SITE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  45  22  48 /  20   0   0   0
GCK  26  44  20  47 /  20   0   0   0
EHA  27  46  24  50 /  20   0   0   0
LBL  28  46  24  50 /  20   0   0   0
HYS  26  41  19  43 /  30   0   0   0
P28  33  47  25  51 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/12
Hazardous weather outlook, Jan 9, 8:24 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CST WED JAN 9 2008

KSZ061-062-066-074>076-080-081-084>090-110230-
HAMILTON-KEARNY-STAFFORD-STANTON-GRANT-HASKELL-KIOWA-PRATT-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
824 PM CST WED JAN 9 2008 /724 PM MST WED JAN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-063>065-077>079-110230-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-GRAY-FORD-
EDWARDS-
824 PM CST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SNOW AFTER MIDNIGHT. WINDS WILL INCREASE
TO 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. IN AREAS THAT RECEIVE
SNOW...SOME BLOWING AND DRIFTING IS POSSIBLE. THE BEST CHANCE
OF SNOW WILL BE FROM NESS CITY NORTH TO HAYS WHERE SNOW
COULD ACCUMULATE UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Ellis

When
January 9, 11:00 PM CST to January 10, 5:00 AM CST
Where
Ellis forecast zone
Reported by
Emergency Manager
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A deepening low pressure system at the surface formed over central Kansas during the early morning hours of Thursday, January 10th. This brought strong northwest winds of 30 to 35 mph to much of central Kansas for a 6 to 10 hour period. A small band of snow developed in the Hays area (Ellis Co) about midnight Wednesday night. Since this area had just received a light covering of snow the night before, this new snow had little surface to stick to and just blew across the surface. Strong northwest winds resulted in blowing snow and near white-out conditions. Several accidents were reported in and near Hays with cars sliding off the road, and multiple power outages were reported in both Hays and Victoria from downed power lines. These low visibilities did not last too long (3-4 hours), but did lead to accidents and power outages.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79025.